Michigan, 2008Damaging Winds in Michigan, May 31, 2008
May 31, 2008 · NWS GRR · 3 events in 1 county or zone
An isolated severe thunderstorm resulted in several reports of wind damage across Ottawa county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm resulted in several reports of wind damage across Ottawa county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 31, 3:06 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, May 31, 3:06 AM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
406 AM EDT SAT MAY 31 2008
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(406 AM EDT SAT MAY 31 2008)
ONE LAST WAVE MOVING THROUGH THE AREA THIS MORNING WILL KEEP A
CHANCE OF SHOWERS AND THUNDERSTORMS IN PLACE ACROSS THE AREA THIS
MORNING. HIGH PRESSURE WILL THEN BUILD IN TONIGHT THROUGH
MONDAY...BRINGING DRIER AIR TO THE AREA. MILD WEATHER AND DRY
CONDITIONS CAN BE EXPECTED TO HOLD IN THROUGH MONDAY. A SYSTEM WILL
MOVE INTO THE AREA FOR THE MIDDLE OF NEXT WEEK...BRINGING THE NEXT
GOOD CHANCE OF RAIN TO THE AREA ALONG WITH WARMER TEMPERATURES.
&&
.SHORT TERM...(406 AM EDT SAT MAY 31 2008)
(TODAY THROUGH MONDAY)
THE BAND OF SHOWERS AND STORMS THAT MOVED ACROSS THE NRN SECTION OF
THE CWFA EARLIER THIS MORNING HAS EXITED THE AREA TO THE EAST. THESE
STORMS WERE WELL BEHAVED AND PRODUCED ONLY SOME REPORTS OF SMALL
HAIL. THESE STORMS FIRED AT THE LEADING EDGE OF THE COLD POOL
ALOFT...AS ENOUGH INSTABILITY WAS PRESENT WITH THE MOIST LOW LEVEL
AIR MASS. ONE MORE CHC OF SHOWERS AND STORMS WILL MOVE ACROSS THE
AREA OVER THE NEXT FEW HOURS AS THE LAST DECENT SHORT WAVE NOW OVER
WI MOVES THROUGH. THIS SHORT WAVE IS ALREADY PRODUCING A FEW SHOWERS
AND STORMS IN WI. AS THE SHORT WAVE MOVES EAST OF THE AREA BY
18Z...THE THREAT FOR PCPN WILL DIMINISH ENOUGH TO BE ABLE TO KEEP A
DRY FCST FOR THE AFTERNOON. LOW CLOUDS NOW IN PLACE WILL LIKELY HOLD
THROUGH A GOOD PORTION OF THE MORNING. THESE SHOULD BREAK UP/MIX OUT
AS DRIER AIR MOVES IN...AND AS THE FLOW BECOMES A BIT MORE ANTI-
CYCLONIC.
THE REMAINDER OF THE SHORT TERM THROUGH MON AFTERNOON LOOKS MAINLY
DRY FOR SW LOWER MI. THE UPPER FLOW WILL REMAIN ANTI-CYCLONIC
THROUGH THE PERIOD. THE MODELS ARE SHOWING A COUPLE VERY WEAK SHORT
WAVES DROPPING SOUTHEAST INTO THE GREAT LAKES. THE GFS AND NAM ARE
ACTUALLY TRYING TO PRINT OUT SOME LIGHT QPF OCCASIONALLY THROUGH
THIS PERIOD. THE LACK OF STRENGTH WITH THESE WAVES...COMBINED WITH
THE FACT THAT THE MODELS ARE LIKELY OVERDOING LOW LEVEL MOISTURE...
LEADS US TO HOLD A DRY FORECAST FOR NOW.
AS FAR AS TEMPS GO...WE WILL BE A BIT COOLER TODAY AS COMPARED TO
YESTERDAY. THE AIR IS NOT MUCH COOLER...AND TEMPS ARE EXPECTED TO
RISE INTO THE UPPER 60S TO MID 70S AWAY FROM THE LAKE. H850 TEMPS
WILL INCREASE A COUPLE OF DEGREES EACH DAY...REACHING AROUND 12C AT
H850 BY MON AFTERNOON. THIS WILL SUPPORT HIGHS AT WARM AS THE UPPER
70S BY MON DOWN SOUTH.
&&
.LONG TERM...(406 AM EDT SAT MAY 31 2008)
(MONDAY NIGHT THROUGH FRIDAY)
THE UPPER LOW TRACKING SOUTH OF THE ALEUTIAN ISLANDS DROPS DOWN INTO
THE WRN U.S. TUE INTO WED DRAWING A WARM FRONT UP TO MI. SHOWERS
AND THUNDERSTORMS COULD ACCOMPANY THE ARRIVAL OF THE WARM FRONT.
THE GFS DOES SHOW A STRONGER WAVE OF LOW PRESSURE RIDING ALONG THE
FRONT THROUGH SOUTHERN MI TUE NIGHT...SO THERE IS SOME POTENTIAL FOR
WIDESPREAD RAINFALL. HOWEVER THE ECMWF AND CANADIAN GEM DO NOT
SUPPORT THIS STRONGER WAVE. THAT UPPER LOW IS EXPECTED TO LIFT OUT
OF THE WRN U.S. ON THU AND IS SHOWN TO TRACK THROUGH THE WRN GREAT
LAKES REGION ON FRI. THIS PUTS MI IN THE WARM...MOIST AND UNSETTLED
SIDE OF THE LOW. GIVEN THE CURRENT FORECAST COVERS THE SCENARIO
WELL...ANY CHANGES TO THE GRIDS AND FORECASTS WILL BE MINOR.
&&
.MARINE...(406 AM EDT SAT MAY 31 2008)
WINDS AT ALL OF THE MARINE OBSERVATION SITES AND THE COASTAL
AIRPORTS HAVE ALL DIMINISHED TO UNDER 20 KNOTS THIS MORNING.
FORECAST WINDS AT AND ABOVE 1K FEET ARE EXPECTED TO BE AROUND 20 TO
25 KNOTS FROM NOW THROUGH THIS EVENING. THE STABLE SETUP OVER THE
LAKE /WARM AIR OVER COLD WATER/ IS KEEPING WINDS ON THE LIGHTER
SIDE. WE WILL REMAIN CAUTIOUSLY OPTIMISTIC THAT WINDS WILL REMAIN
BELOW SMALL CRAFT ADVISORY CRITERIA WITH THIS SETUP TO CONTINUE.
THIS THREAT WILL END THIS EVENING...AND WINDS SHOULD REMAIN BELOW 20
KNOTS THEN THROUGH MONDAY EVENING AS HIGH PRESSURE BUILDS OVER THE
AREA.
&&
.AVIATION...(1208 AM EDT SAT MAY 31 2008)
THE MN SHORTWAVE THAT I THROUGH WOULD BRING THE COLD FRONT THROUGH
WITH A LINE OF SHOWERS AND THUNDERSTORMS IS COMING THROUGH A LITTLE
SLOWER THAN I WAS EXPECTING. ACTUALLY THE COLD FRONT IS WAITING FOR
THE MN SHORTWAVE TO CATCH UP WITH IT. THAT HAS STALLED THE FRONT
OVER NORTHERN LAKE MICHIGAN FOR THE TIME BEING. ONCE THE SHORTWAVE
CROSSES THE FRONT IT WILL MOVE SOUTHEAST THROUGH THE CWA AFTER 09Z.
BY THEN I DO NOT EXPECT MUCH IN THE WAY OF CONVECTION WITH IT.
SOUTHWEST WINDS OFF LAKE MICHIGAN HAVE SATURATED THE MID 60S DEW
POINT AIR SINCE THE LAKE SURFACE TEMPERATURES OFF SHORE ARE IN THE
LOWER 40S AS PER THE SOUTH BUOY AT 00Z. THUS A LOW CLOUD AND FOG
DECK AS MOVED ON SHORE AT MKG AND HAS SPREAD INLAND AS A LOW STRATUS
DECK TOWARD GRR AND AZO. THIS TOO WILL LIFT AS THE FRONT COMES
THROUGH. ONCE THE FLOW BECOMES LESS CYCLONIC AROUND MID DAY
SATURDAY THE LOW CLOUD DECK WILL LIFT AND SKIES WILL CLEAR TOWARD
EVENING.
&&
.HYDROLOGY...(406 AM EDT SAT MAY 31 2008)
RADAR ESTIMATES THAT MANY LOCATIONS SOUTH OF A LINE FROM KALAMAZOO
TO LANSING RECEIVED AROUND AN INCH OF RAIN WITH LOCAL AREAS SEEING
POSSIBLY AN INCH AND A HALF WITH THE SHOWERS AND THUNDERSTORMS THAT
MOVED THROUGH LAST EVENING. ANY ADDITIONAL RAINFALL THIS MORNING
WILL BE ISOLATED IN NATURE...AND WILL NOT CAUSE ANY ISSUES. WE DO
NOT EXPECT ANY PROBLEMS WITH AREA RIVERS AND STREAMS SINCE LEVELS
HAVE BEEN RELATIVELY LOW WITH THE LACK OF RAIN OVER THE PAST COUPLE
OF WEEKS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: MJS
MARINE NJJ
AVIATION: WDM
HYDROLOGY: NJJ
Hazardous weather outlook, May 31, 5:18 AM EST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
618 AM EDT SAT MAY 31 2008
MIZ037>040-043>046-050>052-056>059-064>067-071>074-010945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
618 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS MORNING.
PEA SIZE HAIL AND BRIEF GUSTY WINDS TO 40 MPH COULD ACCOMPANY THE
STRONGER STORMS. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE
THROUGH MID MORNING WITH PENNY SIZE HAIL AND BRIEF WIND GUSTS TO 60
MPH THE MAIN THREATS. THE MAIN STORM MOTION WILL BE EAST AT 40 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
LMZ844>849-010945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
618 AM EDT SAT MAY 31 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY FOR THIS MORNING.
CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS ARE POSSIBLE.
STRONGER STORMS COULD PRODUCE BRIEF WIND GUSTS TO 40 KNOTS THROUGH
MID MORNING. AREAS OF FOG COULD BE LOCALLY DENSE OVER THE NEARSHORE
WATERS THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 30, 11:50 PM EST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 AM EDT SAT MAY 31 2008
MIZ038-039-310545-
LAKE-OSCEOLA-
1250 AM EDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT...
AT 1246 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LUTHER TO 6 MILES WEST OF BALDWIN...MOVING EAST AT 41 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
WOLF LAKE... LUTHER... BRISTOL...
BALDWIN... IDLEWILD... NIRVANA...
TUSTIN... CHASE... LEROY...
DIGHTON... REED CITY... HERSEY...
MARION... EVART... SEARS...
THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4418 8582 4418 8511 4382 8510 4383 8601
TIME...MOT...LOC 0448Z 266DEG 36KT 4415 8560 4388 8593
NJJ
Special weather statement, May 31, 12:29 AM EST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
129 AM EDT SAT MAY 31 2008
MIZ039-040-045-046-310645-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
129 AM EDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT...
AT 126 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MARION TO BIG
RAPIDS...MOVING EAST AT 39 MPH.
* LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
MARION... EVART... BIG RAPIDS...
SEARS... RODNEY... CHIPPEWA LAKE...
TEMPLE... LEOTA... BARRYTON...
LAKE GEORGE... LAKE... LONG LAKE HEIGHTS...
HARRISON... BRINTON... WEIDMAN...
DODGE LAKE... FARWELL... BEAL CITY...
THESE STORMS ARE CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS
TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH
AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.
LAT...LON 4418 8518 4418 8462 4416 8460 4391 8460
4390 8459 4366 8459 4365 8553
TIME...MOT...LOC 0529Z 268DEG 34KT 4415 8506 4371 8542
NJJSpecial weather statement, May 31, 5:16 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 AM EDT SAT MAY 31 2008
MIZ056-311045-
OTTAWA-
616 AM EDT SAT MAY 31 2008
...SPECIAL WEATHER STATEMENT...
AT 613 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF GRAND HAVEN...MOVING EAST AT 40
MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
GRAND HAVEN... SPRING LAKE... PORT SHELDON...
OLIVE CENTER... COOPERSVILLE... EASTMANVILLE...
ALLENDALE... BAUER... LAMONT...
HUDSONVILLE...
THIS STORM IS CAPABLE OF PRODUCING ONE HALF INCH DIAMETER HAIL...
WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
BRIEF DOWNPOURS. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH
BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4309 8628 4306 8584 4283 8584 4289 8624
4295 8624 4296 8625 4300 8625 4301 8626
TIME...MOT...LOC 1016Z 276DEG 41KT 4301 8637Thunderstorm Wind, Ottawa
- When
- May 31, 5:30 AM EST
- Where
- Ottawa County, 1.01 mi E of Port Sheldon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 42.900, -86.200
A few trees were blown down about a mile east of Port Sheldon.
Thunderstorm Wind, Ottawa
- When
- May 31, 5:30 AM EST
- Where
- Ottawa County, 0.86 mi SE of Grand Haven
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 43.060, -86.220
Law enforcement reported a tree blown down just southeast of Grand Haven.
Thunderstorm Wind, Ottawa
- When
- May 31, 5:44 AM EST
- Where
- Ottawa County, 1.67 mi WSW of Lamont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 42.990, -85.950
Law enforcement in Allendale reported that one tree was blown down across a road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Oklahoma, May 31, 2008$389,000 · EF0 · 35 events
- Hail and Damaging Winds in Minnesota, May 31, 20081.75 in hail · 71 events
- Tornado and Damaging Wind in West Virginia, May 31, 20081 injured · $125,000 · EF0 · 2 events
- Hail and Damaging Winds in Kentucky, May 31, 2008$135,000 · 61 kt wind · 7 events
- Tornado and Hail in Virginia, May 31, 2008$72,000 · EF0 · 17 events
- Hail and Damaging Winds in Maryland, May 31, 2008$47,000 · 1.25 in hail · 19 events
- Flooding and Hail in Kansas, May 31, 2008$1,000 · 4.25 in hail · 47 events
- Hail and Damaging Winds in Illinois, May 31, 2008$65,000 · 1 in hail · 3 events
- Damaging Winds in Ohio, May 31, 2008$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, May 31, 2008$33,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Massachusetts, May 31, 2008$36,000 · 50 kt wind · 9 events
- Flood and Hail in Maryland, May 31, 2008$35,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100217, 100218, 100220.